Oregon, 2005

Hail in Oregon, August 21, 2005

August 21, 2005 · NWS MFR · 1 event in 1 county or zone

This report was not received until the following day, but a Severe Thunderstorm Warning was issued for north central Klamath County at 21/1734 PDT and expired at 21/1830 PDT, based on radar reports alone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

This report was not received until the following day, but a Severe Thunderstorm Warning was issued for north central Klamath County at 21/1734 PDT and expired at 21/1830 PDT, based on radar reports alone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 21, 1:49 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 21, 1:49 PM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PDT SUN AUG 21 2005

.DISCUSSION...
TODAY IS THE BIG SHOW ACROSS THE REGION. CUMULUS IS BUILDING WELL
FROM THE CASCADES ACROSS THE EAST SIDE WITH NUMEROUS STRIKES IN
SOUTHEAST LAKE COUNTY AT THIS TIME. VERY LITTLE CU IS DEVELOPING ON
THE WEST SIDE AND HAVE CUT BACK POPS TO JUST THE CASCADES AND EAST.
HOWEVER...WILL HAVE TO KEEP AN EYE ON WHEN THE UP VALLEY FLOW KICKS
IN AND SEE IF ANYTHING DEVELOPS IN THE SISKIYOUS. WEAK VORT AXIS
SWEEPS ACROSS THE EAST SIDE AROUND 6Z AND THERE SHOULD BE ENOUGH
ELEVATED INSTABILITY TO KEEP SOME ISOLATED THUNDERSTORMS GOING INTO
THE WEE HOURS.

TOMORROW NORTHWESTERLY FLOW DEVELOPS ACROSS MOST OF THE REGION AND
CUTS OFF MOISTURE ADVECTION. HOWEVER...WITH TODAYS THUNDERSTORMS
THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE LEFT BEHIND AND ONLY SLIGHT
COOLING AT 500MB TO PROVIDE INSTABILITY OVER LAKE COUNTY TOMORROW
AFTERNOON AND EVENING. ON TUESDAY UPPER LEVEL RIDGE BEGINS TO NUDGE
INTO THE REGION WITH DRY AND COOLER NORTHERLY FLOW BRINGING A BRIEF
WELCOME COOL DOWN. OFFSHORE FLOW RETURNS A WARMING AND DRYING TREND
TO OUR AREA THE LATTER PART OF THE WEEK.

&&

.AVIATION...LOW CLOUDS AND PATCHY FOG REDEVELOP TONIGHT WITH IFR
CONDITIONS PUSHING BACK INTO THE COASTAL VALLEYS BY MORNING. THESE
CLOUDS WILL BURN OFF AGAIN TO THE COAST TOMORROW AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FIRE ZONE 625 THIS AFTERNOON AND EVENING
FOR SCATTERED DRY THUNDERSTORMS.
SMALL CRAFT ADVISORY CAPE BLANCO TO CA STATE LINE.
CA...SMALL CRAFT ADVISORY OR STATE LINE TO PT ST GEORGE.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD

SVEN
Hazardous weather outlook, Aug 21, 7:44 AM PST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
844 AM PDT SUN AUG 21 2005

ORZ030-031-221330-
LAKE COUNTY-
NORTHERN KLAMATH COUNTY-
844 AM PDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING FOR NORTHEASTERN LAKE COUNTY. SEE BOIRFWBOI
FOR DETAILS.
FIRE WEATHER WATCH FOR NORTHERN KLAMATH COUNTY AND MOST OF
LAKE COUNTY SEE PDXRFWMFR AND PDXRFWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HESS

The radar

The Medford radar (KMAX), 172 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Klamath

When
August 21, 5:30 PM PST to 6:00 PM PST
Where
Klamath County, Crescent
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
43.417, -121.650

The Crescent Ranger District reported large marble size hail between 1730 and 1800 PDT

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470232.